Tag Archives: Thomas I. Barron

Politicians blame patients – rather than poor NHS treatment

Drugs

Image by Jenn Raynes via Flickr

They’re at it again –

saying we don’t take up screening for cancer

so it’s our fault we have poorer survival rates than most European Countries

 

We are constantly told it’s OUR fault that our post-cancer survival rates are worse than the French and other European nations – because we don’t take up invitations for screening.

Yet the World Health Organisation says we have one of the best rates in Europe for take-up of breast screening, etc.

It has to be something else.

Trying to get doctors to listen

And one reason could total lack of help to handle side effects of hormonal drugs.

Doctors hand out these packs of innocent-looking tablets, then sit back and ‘pretend’ they don’t know what to do when we present with side effects.  I was told of the benefits of Tamoxifen, and how statistical graphs showed that I could expect to live longer if I took them for five years.

When I turn up with horrendous side effects, doctors were in denial:  they’d never seen these symptoms;  my side effects weren’t caused by Tamoxifen;  did I want to come off the drugs?  etc. etc.

Survey

An NHS survey showed over 60% of us receive so little help from doctors to treat these side effectsd (temporary blindness, dreadful skin conditions, hot flushes, nausea – the list goes on) that we decide to ditch the drugs.  Even though Herceptin, Tamoxifen etc. are proven to extend a cancer patient’s survival.

Reports produced by Dr. Louise Atkins and Dr. Lesley Fallowfield in Sussex and Thomas I. Barron and others at Trinity College Dublin say the rate of non-persistence with therapy is higher than previously reported. ….. (raising) concerns about persistence with other oral hormonal therapies for breast cancer and oral antineoplastics in general. Oncologists need to identify those at risk of non-persistence and develop strategies to combat this barrier to treatment success.

The surveys on Early Discontinuation of Tamoxifen: A Lesson for Oncologists
Thomas I. Barron, MSc 1 *, Róisín Connolly, MB 2, Kathleen Bennett, PhD 1, John Fely, MD 1, M. John Kennedy, MB 2
1Department of Pharmacology and Therapeutics, Trinity College Dublin, Trinity Centre for Health Sciences, St. James’s Hospital, Dublin, Ireland
and
Intentional and non-intentional non-adherence to medication amongst breast cancer patients.  Dr. Louise Atkins and Dr. Lesley Fallowfield, Psychosocial Oncology Group at Sussex University.

Should be required reading for ALL oncologists.

Both reports have been out for over five years, and indicated from 50-65% of patients may come off these drugs.  Side effects can cause problems, but leaflets produced by cancer charities etc.  don’t suggest possible solutions, and Oncology nurses are often unable to suggest ways to mitigate side effects, particularly concerning painful skin conditions.  So with no help,  patients come off drugs – either openly or covertly.

As a breast cancer patient, I was delighted with my treatment, until, a week after starting Tamoxifen, I woke with bloody sheets and blistering, peeling skin.  Creams suggested by the hospital were totally useless, but eventually, going to my private doctor, he prescribed steroids, which cleared this up.  Then another bout happened a month later. Side effects had targeted my skin, from hair to nails, and showing this to my Oncology Nurse she peeled off another skin layer, saying she couldn’t recommend any commercial products to help (and drugs aren’t commercial?!).

I was sitting stripped naked in front of a crowd of giggling students, when the senior Dermatologist at Chelsea and Westminster Hospital told me, “it’s your age”, then swept out before I could ask “why?”

So I was forced to ‘fight’ for treatment if I didn’t want to be the one who crept into the corner and decided to hide from the world.  I went to France, where their hospitals are well versed in dealing with these problems, and possibly why  France has a far better post-cancer history.

The doctors sorted out my problems, said that the side effects I was showing were ‘classique’ when on Tamoxifen, and sent me how with sensible, clinically-trialled products that sorted out my peeling, bloody skin.

Now, nurses in Britain say “you do have lovely skin” – but it’s no thanks to their treatment.

Russ Hargreaves of Macmillan Cancer Centre at Chelsea and Westminster Hospital once gave an excellent talk on ‘The Good, the Bad and the Ugly of Breast Cancer Treatments’ and why we were getting problems; reassuring us we weren’t alone. His ten-minute presentation gave an intelligent and understandable insight into what was happening to our bodies, and why we were having problems with side effects.

But unless doctors in the UK pay attention to side effects, our survival rates may slip even further behind Europe.

European women get advice about side effects, and expect this as a matter of course.  We are left to find out what to do for ourselve.  No wonder so many of us take up herbal medicines and other non-proven products.  But it is the doctors’ fault if we do – where else is the average person to find help?

Surely we have the right to expect that if we are given drugs – the doctors are taught what are side effects, and how to handle them?

But of course – silly me! There is little money in solving drug side effects, only in making the drug in the first place.  And of course, the Oncologists have far too much to do – without taking time as they do in France, Germany, etc. to listen to the patient and carefully work through different clinically-trialled products that could help.

And when I discovered that the Australian product, Flexitol, was fantastic at handling the horrible rough, sore skin that covered my feet and made walking a misery, my local GP tried to cancel it from my prescription – saying it cost money!  He thought that wanting to prevent bloody blisters, etc. was ‘just cosmetic’.

But I hear that at last NICE are being asked to approve La Roche Posay products, developed in France to help our skins counter cancer drug side effects, etc.   Eighty countries around the world prescribe their products for those of us with skin problems from side effects, but we are so behind the rest of the world in dealing effectively with side effects, it makes one weep.

End

 

Enhanced by Zemanta